Kansas, 2016

Tornadoes and Hail in Kansas, July 7, 2016

July 7, 2016 · NWS ICT · 5 events in 4 counties and zones

A lone supercell thunderstorm developed over southeastern Chase county on the evening of July 7th, 2016. The supercell rapidly became tornadic, initially producing a brief tornado touchdown (EF0) in southeast Chase County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.9 million
Crop damage
$10,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A lone supercell thunderstorm developed over southeastern Chase county on the evening of July 7th, 2016. The supercell rapidly became tornadic, initially producing a brief tornado touchdown (EF0) in southeast Chase County. The supercell continued to move to the southeast, producing 2 different tornado damage paths across Greenwood county. The first Greenwood county tornado was an EF3, which is only the 5th such strong tornado to occur in Kansas during the month of July since 1950. The second Greenwood county tornado, moved northwest to southeast, through the town of Eureka, producing EF2 damage. The supercell produced another brief touchdown (EF0) in open country in Wilson county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 7, 5:58 PM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 7, 5:58 PM CST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
658 PM CDT THU JUL 7 2016

.SHORT TERM...(This evening through Sunday night)
Issued at 313 PM CDT Thu Jul 7 2016

Low confidence forecast. Models have been struggling with
outflow/convective trends of late, and given synoptic pattern,
see little change in predictability beyond about the first period.
Some small chance for storms this afternoon/evening in southeast
KS, but based on current observations/trends, thinking cap will
hold. Current thinking is cumulus field on satellite extending from
Northwest to Southeast KS may portend the track of storms
tonight. Thinking high plains storms will eventually develop
somewhere in Northwest KS near/after sunset, then track southeast
during the night along rich moisture axis. Will trend pops that
way. This will result in extensive clouds/precipitation lingering
on Friday across forecast area, and trended temperatures down a
bit. That said, if storms do not develop overnight, chances for
strong-severe storms increases ahead of surface boundary in the
afternoon. Given uncertainty in precipitation and resultant
temperatures tomorrow, opted not to extend heat advisory at this
time. Beyond that, the entire forecast will hinge on amount/extent
of convection and location of ouflow boundaries. -Howerton

.LONG TERM...(Monday through Thursday)
Issued at 313 PM CDT Thu Jul 7 2016

Little change in extended forecast with front potentially hung up
somewhere in the forecast area by both GFS/ECMWF taken at face
value. However similar to the short term, predictibilty in timing
of shortwaves moving through mainly zonal flow and resultant mcs
is low. Clouds/precipitation will have significant impact on
temperatures as well, with some days warmer/some cooler than
initialization grids. -Howerton

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 656 PM CDT Thu Jul 7 2016

Expecting mainly VFR conditions overnight into early Fri with main
concerns being nocturnal convective chances. Still could have an
very small chance of an isolated storm along a weak outflow boundary
to the north of KCNU in ern KS, but this chance looks too small to
mention in the KCNU Taf.

Will keep an eye on convective trends to the west of the forecast
area, either in NW KS or SW KS. If convection in either location can
grow upscale overnight, this convection will drift east-southeast
overnight, potentially impacting portions of Central and South
Central KS. Not alot of confidence in either area growing upscale,
but think the better chance appears to be over South Central KS as
SW KS convection will be fed by increasing low level moisture
transport into SW KS.  So will go with a VCTS for both the KGBD and
KHUT Tafs late tonight after 10z/Fri. Could see some of this shower
activity linger across South Central KS into Fri morning, so will
include a VCSH for KICT as well.

Ketcham

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    73  91  71  90 /  20  40  40  30
Hutchinson      72  89  70  89 /  30  40  40  30
Newton          72  89  70  87 /  20  40  50  40
ElDorado        73  90  71  86 /  20  40  50  40
Winfield-KWLD   74  92  72  91 /  20  40  50  40
Russell         69  89  68  91 /  40  40  50  20
Great Bend      70  89  69  91 /  40  40  40  20
Salina          72  92  71  89 /  30  30  50  30
McPherson       71  89  69  88 /  30  40  50  30
Coffeyville     75  93  72  88 /  10  40  50  50
Chanute         74  92  72  86 /  10  30  50  50
Iola            74  91  72  84 /  10  30  50  50
Parsons-KPPF    74  92  73  85 /  10  40  50  50

&&

.ICT Watches/Warnings/Advisories...
Heat Advisory until 9 PM CDT this evening for KSZ049>053-067>072-
082-083-091>096-098>100.

&&

SHORT TERM...PJH
LONG TERM...PJH
AVIATION...KETCHAM
Hazardous weather outlook, Jul 7, 3:37 PM CST, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
437 PM CDT THU JUL 7 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-082145-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
437 PM CDT THU JUL 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS,
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

HEAT AND HUMIDITY THROUGH SUNSET WILL RESULT IN HEAT INDICES OF 105
TO 110...MAINLY OVER SOUTH CENTRAL AND SOUTHEAST KANSAS.

FLOOD WARNINGS REMAIN IN EFFECT FOR SMALL PARTS OF CENTRAL AND
SOUTH CENTRAL KANSAS. CHECK THE LATEST RIVER AND AREAL FLOOD
WARNINGS FOR DETAILS.

THERE IS A SMALL CHANCE OF STORMS OVERNIGHT. IF STORMS DO
DEVELOP...THERE IS A GOOD CHANCE THAT THEY WILL SEVERE. GOLFBALL
OR LARGER HAIL...60 TO 70 MPH WINDS AND VERY HEAVY RAIN WILL ALL
BE POSSIBLE. IF STORMS DEVELOP...TIMING WOULD MOST LIKELY BE
BETWEEN MIDNIGHT AND DAYBREAK.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FLOOD WARNINGS REMAIN IN EFFECT FOR SMALL PARTS OF CENTRAL AND
SOUTH CENTRAL KANSAS. CHECK THE LATEST RIVER AND AREAL FLOOD
WARNINGS FOR DETAILS.

THERE WILL BE PERIODIC CHANCES FOR STRONG TO SEVERE STORMS
THROUGHOUT THE PERIOD. AT THIS POINT...THERE IS TOO MUCH
UNCERTAINTY TO REFINE THE TIMING AND MAGNITUDE OF THE SEVERE
WEATHER THREAT.

HEAT INDICES BETWEEN 100 AND 105 ARE FORECAST IN SOUTHEAST KANSAS
FRIDAY AFTERNOON...AND AROUND 100 OVER PARTS OF THE AREA FROM
SATURDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/

HOWERTON

In the hours before

Special weather statement, Jul 7, 7:31 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
831 PM CDT THU JUL 7 2016

KSZ070-071-080200-
WOODSON KS-GREENWOOD KS-
831 PM CDT THU JUL 7 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN WOODSON COUNTY IN SOUTHEASTERN KANSAS...
  NORTHEASTERN GREENWOOD COUNTY IN SOUTHEASTERN KANSAS...

* UNTIL 900 PM CDT

* AT 828 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
  DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
  NEAR MADISON...MOVING EAST AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WINDS UP TO 50 MPH ARE POSSIBLE
WITH THIS THUNDERSTORM.

* LOCATIONS IMPACTED INCLUDE...
  MADISON AND VIRGIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3791 9579 3806 9636 3817 9633 3817 9596
      3804 9596 3804 9575
TIME...MOT...LOC 0128Z 283DEG 37KT 3814 9624

ES

The radar

The Topeka radar (KTWX), 99 km away, was scanning. The volume nearest the first event began at 01:51 UTC.

Open the radar archive at this moment

Event by event

4 tornado, 1 hail. Local standard time, as filed.

Tornado, Chase

When
July 7, 7:53 PM CST to 7:54 PM CST
Where
Chase County, 11.63 mi ESE of Matfield Green to 11.74 mi ESE of Matfield Green
Rating
EF0
Path length
0.11 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
38.110, -96.370

A very brief touchdown of 15 seconds was reported over open country.

Tornado, Greenwood

When
July 7, 8:10 PM CST to 8:51 PM CST
Where
Greenwood County, 4.96 mi SSW of Teterville to 6.99 mi NW of Eureka Arpt
Rating
EF3
Path length
4.19 mi
Path width
1,144 yd
Property damage
$100,000
Crop damage
$10,000
Reported by
NWS Storm Survey
Coordinates
37.960, -96.450

The tornado touched down in open country and then moved southeast. Towards the end of the tornadoes life, a home was hit and completely destroyed with all walls being compromised. The walls were not adequately secured to the foundation, therefore, a lower rating was provided. Otherwise, significant tree damage including snapped trunks were widespread along the river valley. A corn crop was also completely decimated. The odd track is due to this mesocyclone dissipating and a new one developing to the southeast and it became influenced by the airflow around the new circulation. This carousal affect also led to such a wide damage path near the end of its life.

Hail, Butler

When
July 7, 8:28 PM CST
Where
Butler County, 3.29 mi NNE of Cassoday
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.072, -96.602

The emergency manager reported dime to quarter size hail along the Kansas Turnpike.

Tornado, Greenwood

When
July 7, 8:41 PM CST to 8:53 PM CST
Where
Greenwood County, 1.04 mi SW of Eureka Arpt to 2.34 mi E of Eureka
Rating
EF2
Path length
3.59 mi
Path width
150 yd
Property damage
$3.8 million
Reported by
NWS Storm Survey
Coordinates
37.841, -96.315

A tornado touched down just northwest of the Eureka Country Club and moved southeast across the town. As the tornado moved through town, it destroyed 31 homes, 23 homes had major damage, and another 32 had minor damage. A total of 152 structures were damaged in some way. The tornado was rated an EF2, due the damage caused across town, with the hardest hit areas, just to the west of the Eureka nursing home. NO serious injuries or deaths occurred with the tornado. Eyewitness accounts suggest that residents received ample warning lead time, due to the information being received through the alert function of their mobile devices.

Tornado, Wilson

When
July 7, 9:41 PM CST to 9:42 PM CST
Where
Wilson County, 1.78 mi WNW of Coyville to 1.68 mi WNW of Coyville
Rating
EF0
Path length
0.11 mi
Path width
50 yd
Reported by
Fire Department/Rescue
Coordinates
37.690, -95.930

Rural Fire Department reported a very brief touchdown in open country.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyThe tornado archive for Kansas, 2016Warnings in Kansas, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 635150, 635465, 650827, 635466, 635213.